Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 232, NWS Kansas City, MO

July 9, 2003Johnson County, Miami County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 9, 2003, 8:51 PM CDT for Johnson County, Miami County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2003, 8:51 PM CDT (01:51 UTC)
Expired
Jul 9, 2003, 9:15 PM CDT
In force
24 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

Counties Johnson County, KS, Miami County, KS

The radar

The Pleasant Hill radar (KEAX), 55 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 3:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.9 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1823 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1823 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 100151
SVREAX
KSC091-121-100215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
851 PM CDT WED JUL 9 2003

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN JOHNSON COUNTY IN EAST CENTRAL KANSAS
  NORTHERN MIAMI COUNTY IN EAST CENTRAL KANSAS

* UNTIL 915 PM CDT

* AT 849 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR GARDNER...OR 11
  MILES SOUTHWEST OF OLATHE...AND MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   PAOLA BY 900 PM CDT.
   BUCYRUS...SOMERSET BY 905 PM CDT.
   LOUISBURG BY 910 PM CDT.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

LAT...LON 3879 9504 3852 9505 3852 9464 3879 9464

$$

PC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:00 PM CDT, 6 hours 51 minutes earlier.

Area forecast discussion, Jul 9, 2:00 PM CDT, 6 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
200 PM CDT WED JUL 9 2003

FOR THE WEEKEND AND FIRST HALF OF NEXT WEEK...THE AMPLIFYING RIDGE
...CURRENTLY TO OUR WEST...WILL DOMINATE THE WEATHER ACROSS THE
FORECAST AREA. BY EARLY THIS WEEKEND THE WEST CONUS RIDGE WILL START
TO EXPAND EAST...BEGINNING TO PUSH TEMPERATURES UP.
ECMWF/UKMET/CANADIAN MODELS WANT TO KEEP THE AMPLIFIED RIDGE
PATTERN...WITH THE ECMWF/CANADIAN SHIFTING THE RIDGE EAST. THE GFS
WANTS TO FLATTEN THE RIDGE BACK OUT INTO A REPEAT OF THE PATTERN
THAT HAS DOMINATED THE MIDWEST FOR THE PAST WEEK. PREFERENCE IS ON
THE MAJORITY CONSENSUS OF THE ECMWF/CANADIAN MODELS. THIS WOULD
INDICATE THAT CONDITIONS SHOULD REMAIN HOT AND HUMID THROUGH THE
WEEKEND AND EARLY NEXT WEEK. THOUGH...GIVEN THE PERFORMANCE OF THE
FLATTENED RIDGE PATTERN OF THIS PAST WEEK...THE GFSS FLATTENED
RIDGE WOULD LEAVE US HOT AND HUMID ALSO. THEREFORE I ONLY MADE MINOR
CHANGES TO THE GOING TEMPERATURES...AND LEFT THE EXTENDED SECTIONS
DRY.

CUTTER

2PM...
CONVECTION REMAINS FOCUS OF FORECAST. FRONTAL BOUNDARY STRETCHES
ALONG MO/IA BORDER EARLY THIS AFTERNOON. AS SFC LOW MOVES JUST TO
OUR NE LATER TODAY AND TONIGHT...EXPECT CONVECTION TO FOCUS
ALONG ASSOCIATED COLD FRONT. AFTER SLOWING THE SYSTEM DOWN 24 HRS
AGO...MODELS ARE PRETTY CONSISTENT IN PUSHING THE SYSTEM OUT OF THE
AREA BY AROUND 08Z THU. PER SPC DAY1 OUTLOOK...INSTABILITY SEEMS
FOCUSED IN NORTHEAST CORNER OF FORECAST AREA.  CAPES OF AROUND
3500-4500 J/KG ACROSS MOST OF THE REGION...BUT BEST MID LEVEL CAPE
AND SHEAR SEEM LOCALIZED IN NE MO AND S IOWA. CARRY CHANCE OF TS
THROUGH EARLY THURSDAY MORNING...THEN DRY THINGS OUT. ETA/GFS TRY TO
PUT A SURFACE LOW OVER OKLAHOMA ON FRIDAY PUSHING A THETA E RIDGE
INTO THE AREA. THINK ANY PRECIP FROM THIS TO REMAIN MAINLY SOUTH AND
WEST OF FA AND WILL GO DRY FOR NOW. BLEND OF GUIDANCE FOR TEMPS IN
THE SHORT TERM.

SJ

12 PM...

CONVECTION FORMED ALONG AN OUTFLOW BOUNDARY THIS MORNING...KEEPING
SHOWERS AND THUNDERSTORMS THROUGH EARLY AFTERNOON AS FAR SOUTH AS
THE MO RIVER. WILL UPDATE ZONE FORECASTS TO CONTINUE PRECIP IN
NORTHERN COUNTIES THROUGH TONIGHT AND FRESHEN WORDING...OTHERWISE NO
CHANGES.

200 AM...

MAIN CONCERN IS THE THREAT OF STRONG CONVECTION THIS AFTERNOON AND
THIS EVENING. WEAK...NEARLY STATIONARY BOUNDARY CONTINUED TO BE
LOCATED ALONG THE MISSOURI AND IOWA BORDER. CONVECTION HAS CEASED
ALONG THE BOUNDARY DUE TO NOCTURNAL COOLING...INCREASING CAP AND
ONLY WEAK THETAE ADVECTION IN VICINITY OF THE BOUNDARY. EXPECT
THETAE ADVECTION TO INCREASE DURING THE NEXT FEW HOURS...BUT CAP
ALSO INCREASING AS PER MESOETA. MESOETA GENERATES PRECIPITATION THIS
MORNING ACROSS NORTHERN MISSOURI IN RESPONSE TO A OUTFLOW BOUNDARY
FROM CURRENT NEBRASKA COMPLEX. OUTLFOW BOUNDARY SEEN IN CURRENT
OBSERVATIONS AND RADAR...BUT CONVECTION MAY BE TOUGH TO GENERATE DUE
TO CAP...ESPECIALLY NORTHWEST ZONES THIS MORNING. WILL MAINTAIN LOW
POP EXTREME NORTHERN ZONES THIS MORNING DUE TO UNCERTAINTITY.

BELIEVE MESOETA CHARGES THIS OUTFLOW BOUNDARY TOO FAR SOUTH INTO
MISSOURI BY 18Z...TO I-70. EXPECT BOUNDARY TO DRIFT INTO EXTREME
NORTHERN MISSOURI AND MAY SERVE TO REINFORCE FRONT CURRENTLY LOCATED
ALONG THE BORDER. THIS BOUNDARY MAY SERVE AS A FOCUS FOR DEVELOPMENT
THIS AFTERNOON IF IT CAN HOLD ITS POSITION WHICH MAY BE TOUGH DUE TO
RELATIVELY STRONG SURFACE LOW DEVELOPMENT EXPECTED IN NORTHERN
IOWA...AND STRONG AFTERNOON HEATING.

OTHERWISE...ETA/AVN MODELS SIMILIAR IN DROPPING STRONG UPPER TROF
INTO THE WESTERN GREAT LAKES BY THIS EVENING. TIMING OF THE FRONT IS
SIMILIAR...REACHING A STJ TO BETHANY LINE BY 00Z...AND QUICKLY EXITING
THE SOUTHEAST CWA BY 09Z. ALTHOUGH CAP RATHER STRONG...FRONT COMING
THROUGH AT TIME AT MAX HEATING. PLAN TO BOOST POPS A LITTLE MORE AS
FEEL CONDITIONS ARE FAVORABLE FOR AT LEAST SCATTERED DEVELOPMENT OF
THUNDERSTORMS ALONG THE FRONT BY MID TO LATE AFTERNOON.

SOME STORMS WILL LIKELY BE SEVERE WITH INCREASING SHEAR. MESOETA
INSTABILITY AND CAPE VALUES LOOK A LITTLE UNDERDONE...LIKELY DUE TO
UNLIKELY DEVELOPMENT OF MORNING AND EARLY AFTERNOON CONVECTION WELL
SOUTH INTO THE CWA...KEEPING ITS SURFACE TEMPERATURES TOO COLD.
EXPECT CAPE VALUES IN EXCESS OF 3000 J/KG. PRIMARY THREAT FROM THE
THUNDERSTORM ACITIVITY WILL BE LARGE HAIL AND DAMAGING WINDS.
HOWEVER...IF OUTFLOW BOUNDARY HOLDS ALONG THE BOUNDARY...ENOUGH
STORM RELATIVE HELICITY MAY SUPPORT AN ISOLATED SUPERCELL.

IN ADDITION...HAVE SOME CONCERN ABOUT HEAT INDICES FOR TODAY.
HOWEVER...BELIEVE HEAT INDICES WILL FALL JUST BELOW CRITERIA FOR
WEST CENTRAL ZONES...BETWEEN 100 AND 105.

OTHERWISE...COOLER AND DRIER AIR TO SPREAD ACROSS THE CWA LATER
TONIGHT WITH DRIER AND COOLER CONDITIONS FOR THURSDAY AND FRIDAY.

DB

300 PM...

NEXT CONCERN IS THE TIMING OF SEVERE WX WEDNESDAY AFTERNOON. MESOETA
SOUNDING SHOWS CAPES BUILD TO 3000 - 4000 J/KG BY WED AFTERNOON. ETA
SHOW SURFACE FRONT ENTERING IN NW MO AROUND 18Z WED. WIND PROFILE
SHOWS VERY LITTLE VEERING IN THE WINDS WITH HEIGHTS. 700MB TEMPS
WARMING BY 12Z WED IN WEST...SO CAPPING WILL HOLD OFF ACTIVITY TIL
AROUND 18Z WHEN FRONT MOVES DOWN FROM IOWA WHERE MODELS SHOW BEST
DYNAMICS. MODERATE WINDS ALOFT SHOULD MAKE IN-LINE WIND DAMAGE THE
MAJOR THREAT. FREEZING LEVELS ARE AROUND 15 K...SO LARGE HAIL WOULD
ONLY BE LIMITED TO THE STRONGEST STORMS. AFTERWARDS...HIGH PRESSURE
BUILDS IN WITH DRIER AND SLIGHTLY COOLER AIR. ONLY CHANGES MADE WERE
SPEEDING UP TIMING OF THE FRONT WEDNESDAY BY ABOUT 4 HOURS.
OTHERWISE...NO OTHER MAJOR CHANGES TO SHORT TERM AT THIS TIME.

SJ

.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, Jul 9, 1:01 PM CDT, 7 hours 50 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
101 PM CDT WED JUL 9 2003

...SEVERE THUNDERSTORMS LIKELY LATE THIS AFTERNOON THROUGH EARLY
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH EARLY
TONIGHT. SOME OF THE THUNDERSTORMS ARE EXPECTED TO BE SEVERE.

AN UPPER LEVEL SYSTEM IN THE CENTRAL PLAINS WILL HELP DRIVE A COLD
FRONT INTO NORTHWEST MISSOURI THIS EVENING. THE ATMOSPHERE AHEAD OF
THE FRONT IS EXTREMELY UNSTABLE. THE UNSTABLE AIR ALONG WITH OUTFLOW
BOUNDARIES FROM LAST NIGHTS CONVECTION...WILL HELP SCATTERED SEVERE
THUNDERSTORMS DEVELOP THIS AFTERNOON ACROSS THE ENTIRE OUTLOOK AREA
AHEAD OF THE COLD FRONT. THE PRIMARY THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS. SUFFICIENT SHEAR MAY BE PRESENT IN NORTHEASTERN
MISSOURI TO SUPPORT AN ISOLATED TORNADO...IN THE VICINITY OF ANOTHER
OUTFLOW BOUNDARY.. THAT RISK AREA IS GENERALLY NORTH OF A LINE FROM
GRANT CITY TO TRENTON TO MACON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON THROUGH
TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

LVQ

In the hours before

Special weather statement, Jul 9, 3:59 PM CDT, 4 hours 52 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>024-028>031-037-038-
043-100300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
359 PM CDT WED JUL 9 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 702...IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING. THIS
SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

ADAIR...ANDREW...ATCHISON...BUCHANAN...CALDWELL...CARROLL...CASS...
CLAY...CLINTON...DAVIESS...DE KALB...GENTRY...GRUNDY...HARRISON...
HOLT...JACKSON...LAFAYETTE...LINN...LIVINGSTON...MERCER...NODAWAY...
PLATTE...PUTNAM...RAY...SCHUYLER...SULLIVAN AND WORTH.

IN KANSAS:

ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...LINN...MIAMI AND
WYANDOTTE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON...
BETHANY...CHILLICOTHE...HARRISONVILLE...KANSAS CITY...KIRKSVILLE...
MARYVILLE...OLATHE...PAOLA...ROCKPORT...ST JOSEPH AND TRENTON.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.
Local storm report, Jul 9, 5:27 PM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
527 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0521 PM    5 E GRAHAM                MO   1 INCH HAIL
07/09/03   NODAWAY                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 9, 6:42 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
642 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0521 PM    10 WSW BOLCKOW            MO   .75 INCH HAIL
07/09/03   ANDREW                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 9, 7:28 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
728 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0609 PM    10 WSW BOLCKOW            MO   .75 INCH HAIL
07/09/03   ANDREW                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 9, 7:30 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
730 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0609 PM    3 W PRINCETON             MO   WIND DAMAGE
07/09/03   MERCER                         LARGE TREE LIMBS
                                          REPORTED DOWN
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.